Open Access. The accepted version of this work has been reproduced here according to the publishers policies.
This article may be downloaded for personal use only. Permission to reproduce this article must be sought from Springer. The definitive version of this article can be found in BIT Numerical Mathematics, 54(1): 257-282, 2014 and is available at springer via http://dx.doi.org/10.1007/s10543-014-0473-5
Copyright (2014) Springer International Publishing AG, Part of Springer Science+Business Media.